Utah, 2021

Dense Fog in Utah, December 29, 2021

December 29, 2021 · NWS GJT · 1 event in 1 county or zone

Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Arches/Grand Flat area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Arches/Grand Flat area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 10:43 PM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 28, 10:43 PM MST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1043 PM MST Tue Dec 28 2021

.SHORT TERM...(Tonight through Wednesday night)
Issued at 154 PM MST Tue Dec 28 2021

This current pattern can be summarized by moist unstable flow
with several embedded shortwaves, which makes for a difficult
forecast. One of those waves tracked over the area this morning
and was responsible for several bands of snow showers. These snow
showers are persisting, but the intensity has decreased for the
most part. Another wave will track over southern portions of the
forecast area tonight making this the next round. The high-res
models are hinting at the potential for more bands of showers
close to the I-70 corridor similar to what happened last night.
Within these bands the lower valleys could receive 1 to 4 inches
while the higher elevations could get upwards of 12 inches.
Unfortunately, it is difficult to determine the exact location of
these bands if they manage to even materialize. The advisories
have been extended to cover this period of potential banding, but
some locations could end up with little to no snow. Also, given
the overnight timing the morning commute could be affected. The
central mountains may experience more persistent lift and coverage
overnight so those winter highlights remain in effect as well.

Expect more widespread coverage across the southern third of the
area, which is closer to the forcing. The 160 corridor will be
favored on the upslope side of the southwest flow so those products
remain in effect with very little change to the snowfall totals
there. The wave is expected to lift out of the area tomorrow morning
so the snow should decrease in coverage and intensity after sunrise.
This has been chosen as an end time for all of the current winter
products since the overall rates become relatively light. Snow
showers may linger into the afternoon with minor accumulations
possible. Also, the day time heating should help improve road
conditions through out the day. Meanwhile a low pressure along the
coast of CA will begin to advect deeper moisture into the Desert
Southwest. This moisture will start to filter into our area
tomorrow night in conjunction with a strengthening jet overhead.
This should result in more orographic-driven snowfall in the
mountians. Therefore this time has been chosen for the start of
the Winter Storm Watch that will last until Saturday morning. The
timing may need to be adjusted as details become more apparent.

.LONG TERM...(Thursday through Tuesday)
Issued at 154 PM MST Tue Dec 28 2021

Discrepancies persist with regard to the timing and evolution of the
next impactful system. The finer meso-scale details will be the
major players when identifying winter highlights, especially across
valley zones. However, the generally story suggests another strong
wave generating widespread snow showers for another 48-hour period.
Snow levels should drop down to all valley floors by Saturday
morning. Guidance has suggested this system to be the coldest yet
this season...

To break down the timing, the next trough ejected from its parent
low is expected to split into two by Thursday morning. Deterministic
guidance is in line thus far, with one low breaking off and
retrograding a touch over the SoCal coast and the other lifting
across the Northern Plains. Split flow to our west will generally
reinforce westerly winds across two-thirds of the region
(maintaining orographic showers all along the Divide), with
southwesterly winds over the Four Corners. An upper-level jet that
was temporarily displaced to the south will be lifted back up into
the CWA, and locally enhance orographic snow. Not that we've had a
shortage of moisture this week, but the return of the jet and
approaching system lifts an uptick in PWATs back into the region.
Over the next 24 to 36 hours the SoCal low gets absorbed back into
large troughing over the Western CONUS and eventually drags a rather
impressive cold front along with. Interactions between troughing to
north may set a different stage along the leading edge of this
storm, but in general, a cold front swooping across the region on
Friday will result in the highest snowfall rates through this period.

Moisture content isn't overly impressive (compared to the previous
AR events) though enhanced lift from upper level dynamics,
instability along the front and PWATs running 100-200% above climo
norms will bring another round of widespread snow into the New Year.
Forecast guidance has been fairly consistent with the bulk of this
system bringing another round of 1 to 2 (possible 3!) feet of
mountain snow during this 48-hour period. Due to high confidence in
impactful snow, and its early return on Thursday night, we have
included all mountain zones in western Colorado and southeast Utah
in a Winter Storm Watch with this forecast package. Start times for
upcoming highlights may vary as the HiRes model data filters in,
however, high intensity snowfall look pretty definitive to drop off
Saturday morning.

Looking upstream, a rather potent low developing over the Gulf of
Alaska appears to be the system strong enough to finally push the
broad planetary trough over the Western CONUS eastward. As a result,
ridging builds over the PacNW and strong northwest flow encompasses
the entire forecast area by Saturday afternoon. If dry and arid
conditions filtering in erode through the entire atmospheric column,
then clear skies Saturday night set the stage for a frigid Sunday
morning. Lows have been flirting with the zero degree mark across
desert valley floors, with readings between -10 to -20 for mountain
valley towns. Some of the coldest temperatures felt this season will
precede a slow warming trend. Next week begins with mild temps and
calm conditions while we reside under the influence of high
pressure.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1043 PM MST Tue Dec 28 2021

The next in a seemingly endless series of disturbances moving over
the region will continue to generate snowfall across eastern utah
and western Colorado tonight through Wednesday morning. Some
improvement is expected from west to east during the afternoon,
though snow showers will continue over the Divide mountains. As
a result, most TAF sites will experience MVFR conditions in snow
and mist during the night with periods of IFR/LIFR likely during
the late night and early morning hours. KRIL, KEGE and KASE can
expect persistent ceilings below ILS breakpoints with more
sporadic episodes of below ILS ceilings at the other TAF sites in
western Colorado.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 8 AM MST Wednesday for COZ003-
     006>008-010-013-017-018-021>023.

     Winter Storm Watch from Wednesday evening through late Friday
     night for COZ003-004-009-010-012-013-017>019.

     Winter Storm Warning until 8 AM MST Wednesday for COZ009-012-019.

UT...Winter Weather Advisory until 8 AM MST Wednesday for UTZ027-028.

     Winter Storm Watch from Wednesday evening through late Friday
     night for UTZ028.

&&

SHORT TERM...KJS
LONG TERM...ERW
AVIATION...NL
Hazardous weather outlook, Dec 28, 4:07 AM MST, 21 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
407 AM MST Tue Dec 28 2021

COZ001>014-017>023-UTZ022>025-027>029-291115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
407 AM MST Tue Dec 28 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow continues across the region today as the next in a series of
strong disturbances moves through the area. Wind could combine
with moderate to heavy snow and result in severaly reduced
visbilities for travelers in the high country but also some lower
elevations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A seemingly endless series of disturbances will move across the
region throughout the week ahead bringing continued snow chances
for much of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Dec 28, 10:30 PM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1030 PM MST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     SNOW             7 NE SAWPIT             38.06N 107.91W
12/28/2021  M3.5 INCH        SAN MIGUEL         CO   TRAINED SPOTTER

&&
Local storm report, Dec 28, 10:34 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1034 PM MST TUE DEC 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     SNOW             1 SSE REDLANDS          39.07N 108.64W
12/28/2021  M4.1 INCH        MESA               CO   NWS EMPLOYEE

            SWE OF 0.19 INCHES.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
December 29, 1:30 AM MST to 3:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog was observed across the Arches/Grand Flat area including at the Canyonlands Field Airport in Moab as visibility was reduced to less than one quarter of a mile for a couple of hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990954.